×

zbMATH — the first resource for mathematics

Also set-valued functions do not like iterative roots. (English) Zbl 1144.39017
Let \(X\) be a nonempty set, \(c \in X\), \(n \in \mathbb N\) and \(f: X \to 2^{X}\). A set-valued function \(g: X \to 2^{X}\) is an iterative square root of \(f\) if
\[ f(x) = g^{2}(x) = \bigcup_{u \in g(x)}g(u) \]
for \(x \in X\). Let \(\#A\) denote the cardinality of a subset \(A\subset X\).
Theorem 1. If (i) \(\#f(x) = 1\) for every \(x \in X \setminus \{c\}\), (ii) \(f(x_{o}) = \{c\}\) for an \(x_{o} \in X\), (iii) \(\#f(c) > n\) and (iv) \(\#\{x \in X: f(x) = \{y\}\} \leq n\) for every \( y \in X\), then \(f\) has no iterative square roots.
Theorem 2. If (i), (ii) hold, (v) \(\#f(c) > 1\) and (vi) \(c \in f(c)\), then \(f\) has no iterative square roots.
Some examples of multifunctions which have no iterative square roots are given. Appropriate examples show that Theorem 1 does not follow from Theorem 2 nor conversely.

MSC:
39B12 Iteration theory, iterative and composite equations
26E25 Set-valued functions
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Babbage, Ch.: Essay towards the calculus of functions. Philosoph. Transact. (1815), 389-423; Essay to- wards the calculus of functions, II. Ibid. (1816), 179-256.
[2] Baron, K.: Recent results in the theory of functional equations in a single variable . Seminar LV 15 (2003), 1-16, http://www.mathematik.uni-karlsruhe.de/\~semlv
[3] Baron, K.; Jarczyk, W.: Recent results on functional equations in a single variable, perspectives and open problems. Aequationes Math. 61 (2001), 1-48. · Zbl 0972.39011
[4] Blokh, A.M.: The set of all iterates is nowhere dense in C([0, 1], [0, 1]). Trans. Amer. Math. Soc. 333 (1992), 787-798. · Zbl 0762.26002
[5] Blokh, A.M.; Coven, E.; Misiurewicz, M.; Nitecki, Z.: Roots of continuous piecewise monotone maps of an interval. Acta Math. Univ. Comenian. ( N.S.) 60 (1991), 3-10. · Zbl 0736.58026
[6] Bogatyi, S.: On the nonexistence of iterative roots. Topology Appl. (1997), 97-123.
[7] Bronshte\?in, E.M.: On an iterative square root of a quadratic trinomial [Russian]. Geometric problems in the theory of functions and sets [Russian]. 24-27, Kalinin. Gos. Univ., Kalinin 1989. · Zbl 0794.26005
[8] Choczewski, B.; Kuczma, M.: On iterative roots of polynomials . European Conference on Iteration Theory (Lisbon, 1991), 59-67, World Sci. Publishing, Singapore 1992.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.